Vermont, 2003High Wind in Vermont, September 19, 2003
September 19, 2003 · NWS BTV · 1 event in 1 county or zone
Strong winds accompanied this system and were enhanced by the proximity of a strong high pressure system over the Canadian Maritimes. Trees and power lines were blown down in Essex.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Isabel moved across western New York the afternoon of Friday, September 19th and into Canada by evening.Strong winds accompanied this system and were enhanced by the proximity of a strong high pressure system over the Canadian Maritimes. Trees and power lines were blown down in Essex. At Burlington Airport, winds reached 46 mph or 40 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 19, 1:37 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 19, 1:37 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
237 PM EDT FRI SEP 19 2003
SHORT TERM...(TONIGHT THRU MONDAY)...REMNANTS OF ISABEL CONTINUE TO
MOVE NORTH FROM WESTERN NY/EASTERN OHIO VALLEY UP INTO CANADA. VERY
LITTLE IN THE WAY OF RAIN WITH THIS STORM...BUT WINDS HAVE BEEN THE
PROBLEM FOR THE WESTERN SLOPES OF THE GREEN MTNS AND CHAMPLAIN
VALLEY. REPORTS OF DAMAGE...TREES/POWER LINES DOWN...ETC...REPORTED
AS WINDS STARTED TO MIX DOWN OVER CWA.THE DRY SLOT WORKING THRU
EASTERN NY AND WESTERN VT HAS HELP WITH THIS W/ TEMPS WARMING
DURING COURSE OF DAY. WHERE THERE HAVE BEEN BREAKS...TEMPS 70S NEAR
80 IN SOME SPOTS...VERSUS 60S WHERE THERE ARE CLDS/RAIN.
LATEST AVN/GFS RUN HAS TRACK OF LOW FROM ISABEL BEING LIFTED NORTH...
WITH UPPER TROUGH MOVING OVER GREAT LAKES...ALL INTO EASTERN CANADA
BY SATURDAY MORNING. RESIDUAL PRECIP FROM THESE TWO WILL WRAP-
AROUND AND MOVE THRU CWA OVER-NITE. MAIN AREA W/ THIS PRECIP LOOKS TO
STAY N NY SIDE WHERE THE COMBINED LOWS LIFT OUT. LATEST ETA RUN
SHOWS PRECIP PIVOTING THRU W/ WRAP-AROUND AS THE LOW MOVES NORTH. IT
HAS RAIN MOVING THRU MORE UNIFORM VS. AVN/GFS WHICH HAS RAIN MORE
CONFINED TO OUR WEST. SINCE AVN/GFS HAS GONE WELL WITH TRACK...I
WILL GO WITH THIS RUN WITH MORE PRECIP LOCATED IN OUR N NY ZONES.
HIGH PRESSURE WORKS IN FOR THE REMAINDER OF THE WEEKEND INTO
MONDAY...AND HAVE MADE NO SIGNIFICANT CHANGES FOR THIS TIME...BEFORE
ARRIVAL OF UPPER LOW/TROUGH MON NITE.
EXTENDED (MON NGT-FRI)...AMPLIFYING UL TROF MVG EWD FM GT LKS WL
SWING ACRS NE ON MON NGT/TUE WITH WAVE LKLY DVLPG ON FNT. 06Z/12Z
GFS MORE PROGRESSV THAN 00Z RUN WITH THIS FTR RSLTG IN FASTER TIMG
OF ONSET OF PCPN SO MOVED UP TIMG OF SHWRS DURG MON NGT FM W TO E.
ALSO...GIVEN STRENGTH OF UL SYS...WAVE ON FNT AND HIR PW/S BUMPED
UP POPS TO LKLY ALG FNT MON NGT/TUE. MSTR PULLS OUT BY LATE TUE SO
WENT WITH DRY FCST FOR TUE NGT.
AFT UL TROF MVS OUT...ZNS FLOW DVLPS ACRS NE WED-FRI WITH MAINLY DRY
CONDITIONS AND SEASONABLE TMPS.
.BTV...HIGH WIND WRNG THIS AFTN/TNGT NYZ028-035.
HIGH WIND WRNG THIS AFTN/TNGT VTZ001-002-005-006-009-011-016>019.
WIND ADVISORY THIS AFTN/TNGT NYZ026-027-029>031-034-087.
WIND ADVISORY THIS AFTN/TNGT VTZ003-004-007-008-010-012.
JN/KC
Hazardous weather outlook, Sep 19, 3:50 AM EST, 10 hours 50 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-191100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
450 AM EDT FRI SEP 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.
.DAY ONE...TODAY
TROPICAL STORM ISABEL WILL TRACK ACROSS FAR WESTERN NEW YORK TODAY
AND MOVE QUICKLY NORTHWARD INTO SOUTHERN CANADA BY THIS EVENING. THE
COMBINATION OF LOW PRESSURE ASSOCIATED WITH THE WEAKENING TROPICAL
SYSTEM...AND STRONG HIGH PRESSURE ACROSS THE CANADIAN MARITIME
PROVINCES...WILL PRODUCE WINDY CONDITIONS ACROSS THE ENTIRE NORTH
COUNTRY TODAY. SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH
CAN BE EXPECTED. THE WINDY CONDITIONS WILL PERSIST INTO THE EVENING
HOURS...BEFORE SLOWLY DECREASING OVERNIGHT.
.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS IS NOT EXPECTED...BUT ALL SPOTTERS ARE
ENCOURAGED TO REPORT ANY WIND OR WIND DAMAGE REPORTS TO LOCAL LAW
ENFORCEMENT...OR CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON.
JMG
High Wind, Western Chittenden
- When
- September 19, 2:40 PM EST to 8:30 PM EST
- Where
- Western Chittenden forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, September 19 to 30, 2003$1.9 million · 3 events
- High Wind in New York, September 19, 2003$850,000 · 50 kt wind · 18 events
- High Wind in Pennsylvania, September 19, 2003$350,000 · 50 kt wind · 7 events
- High Wind in Vermont, September 19, 2003$30,000 · 1 event
- Flash Flooding in Texas, September 19, 2003$25,000 · 4 events
- High Wind in Vermont, September 19, 2003$20,000 · 2 events
- High Wind in Vermont, September 19, 2003$20,000 · 2 events
- High Wind in Vermont, September 19, 2003$20,000 · 1 event
- Flooding in Virginia, September 19 to 20, 20033 events
- Flash Flooding in West Virginia, September 19, 2003$3,000 · 2 events
- Flooding in Virginia, September 19 to 20, 2003$3,000 · 2 events
- High Wind in New York, September 19, 2003$10,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371502.